Kansas, 2023

Damaging Wind in Kansas, August 25, 2023

August 25, 2023 · NWS ICT · 1 event in 1 county or zone

Outflow ahead of approaching thunderstorms resulted in a wind gust to 61 mph at the Russell Municipal Airport.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Outflow ahead of approaching thunderstorms resulted in a wind gust to 61 mph at the Russell Municipal Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 25, 1:36 PM CST, 5 hours 34 minutes earlier.

Area forecast discussion, Aug 25, 1:36 PM CST, 5 hours 34 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
236 PM CDT Fri Aug 25 2023

.SHORT TERM...(This evening through Monday night)
Issued at 232 PM CDT Fri Aug 25 2023

The persistent mid/upper ridge that has been sprawling across the
central CONUS is progged to break down over the weekend as a
mid/upper trough deepens over the Great Lakes area. This will bring
welcomed relief from the recent record breaking heat across the
region.

Tonight-Sat...the latest water vapor imagery was showing a couple of
shortwave troughs rotating around the mid/upper ridge situated over
OK. As these rotate toward the area this evening and tonight,
showers and thunderstorms developing across the Central High Plains
in the vicinity of a southward moving cold may move into central KS
this evening. Other more isolated high-based activity may try to
develop over north central KS. The best potential for showers and
thunderstorms tonight is expected to remain along the I-70 corridor
with less confidence as you move southward. Any of these storms will
be capable of producing strong downburst winds given inverted-v
profiles early in the evening. The front will be forced southward
tonight and is progged to be situated over southern KS on Sat. This
will lead to a wide range of temperatures from north to south across
the area on Sat and a low confidence temperature forecast given
uncertainty in where the frontal boundary will be located. Highs may
struggle to reach 80 over northern KS while upper 90s/near 100 is
possible near the OK state line. Low level moisture pooling in the
wake of the cold front will result in a weakly capped airmass and
with a subtle shortwave trough moving across the area we could see
some widely scattered showers and storms develop across the area on
Sat afternoon and some pops were maintained. We may see some showers
and storms fester over southern KS Sat night as we remain within a
mid-lvl waa regime.

Sun-Mon...Any lingering shower activity is expected to diminish
early on Sun with seasonable temperatures anticipated through the
period. Afternoon highs are expected to top out in the upper
80s/around 90

.LONG TERM...(Tuesday through Friday)
Issued at 232 PM CDT Fri Aug 25 2023

Seasonable temperatures early in the week are expected to rise as
we move into the latter portion of the week as the mid/upper
ridge returns to the central CONUS. With rising heights/increasing
thickness we expect to see above normal temperatures return to
the area with mostly dry weather conditions anticipated.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1258 PM CDT Fri Aug 25 2023

Concerns:
1) Gusty winds possible this afternoon

2) Showers and storms tonight into early Saturday in NC KS

3) Cold frontal passage this evening through tonight

Another round of breezy winds is occurring for north and south
central Kansas. These winds should again subside this evening. The
challenge becomes the timing of the cold front and convection
along as well as behind it. Highest confidence is for
precipitation to impact north central Kansas specifically KRSL and
KSLN. Timing has been shifted later from the previous forecast
with the highest confidence around 6Z and after. There is a
question in the coverage of the activity as well. This forecast
attempted to fine tune the timing as best as possible based on the
latest guidance. The southern extent is uncertain thus a PROB30
was used for KHUT while left out of KICT. Changes are guaranteed
with the upcoming issuance especially as convective initiation
begins. The cold front will gradually push from northwest to
southeast through the evening into tonight. It is just entering
northwest Kansas currently.

Some models are hinting at IFR cloud cover in north central
Kansas during the AM hours on Saturday while others are holding
the lower values to the west. It was decided to flirt with lower
VFR instead of anything lower for now. Additional chances of
showers and storms are expected later Saturday as well. Stay tuned
for updates.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    75  93  68  88 /  20  20  40  30
Hutchinson      72  89  66  88 /  30  20  40  20
Newton          75  90  67  88 /  30  20  40  20
ElDorado        75  92  68  86 /  20  30  40  30
Winfield-KWLD   75  96  69  87 /  20  30  40  30
Russell         69  80  61  87 /  60  30  40  10
Great Bend      69  80  62  84 /  50  30  40  20
Salina          72  86  64  89 /  60  30  30  20
McPherson       72  86  64  87 /  40  20  40  20
Coffeyville     77  95  70  85 /  20  20  30  30
Chanute         76  90  70  84 /  20  20  30  30
Iola            75  90  69  84 /  20  30  30  30
Parsons-KPPF    77  95  70  86 /  20  20  30  30

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 10 PM CDT this evening for KSZ032-
033-047>053-067>072-082-083-091>096-098>100.

&&

SHORT TERM...MWM
LONG TERM...MWM
AVIATION...VJP
Hazardous weather outlook, Aug 25, 4:06 PM CST, 3 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
506 PM CDT Fri Aug 25 2023

KSZ032-033-047>053-067>072-082-083-091>096-098>100-262215-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
506 PM CDT Fri Aug 25 2023

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Dangerous heat will continue through early evening, with heat
indices between around 105 degrees.

Scattered thunderstorms will be possible along the Interstate 70
corridor this evening. Thunderstorms will also become possible
further south along U.S. Highway 50 late this evening and into the
overnight hours. Strong storms with wind gusts to around 60 mph will
be possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Heat indices of 100 to 105 degrees will be possible Saturday across
portions of southern Kansas near the Oklahoma state line.

Chances for thunderstorms will linger on Saturday through early
Sunday. A few strong storms are possible, but widespread severe
storms are not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Aug 25, 2:12 PM CST, 4 hours 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
312 PM CDT Fri Aug 25 2023

KSZ071-252045-
Woodson KS-
312 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of Woodson County
through 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Yates Center, moving southeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yates Center, Neosho Falls, and Piqua.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3777 9553 3787 9595 3804 9595 3804 9552
TIME...MOT...LOC 2012Z 292DEG 16KT 3795 9589

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

MCGUIRE
Special weather statement, Aug 25, 2:42 PM CST, 4 hours 28 minutes before
Special Weather Statement
National Weather Service Wichita KS
342 PM CDT Fri Aug 25 2023

KSZ047-252130-
Barton KS-
342 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of southwestern Barton
County through 430 PM CDT...

At 342 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pawnee Rock, or near Larned, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Pawnee Rock and Albert.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3847 9903 3826 9880 3826 9903
TIME...MOT...LOC 2042Z 236DEG 18KT 3826 9908

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG
Special weather statement, Aug 25, 2:54 PM CST, 4 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
354 PM CDT Fri Aug 25 2023

KSZ071-252145-
Woodson KS-
354 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of central Woodson
County through 445 PM CDT...

At 354 PM CDT, Doppler radar was tracking a strong thunderstorm near
Yates Center, moving east at 15 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Yates Center and Rose.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3781 9587 3794 9584 3795 9556 3774 9564
TIME...MOT...LOC 2054Z 283DEG 15KT 3787 9580

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG
Special weather statement, Aug 25, 2:56 PM CST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Wichita KS
356 PM CDT Fri Aug 25 2023

KSZ100-252145-
Labette KS-
356 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of south central
Labette County through 445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Edna, or 9 miles south of Altamont, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3712 9530 3701 9512 3700 9513 3700 9537
TIME...MOT...LOC 2056Z 303DEG 5KT 3705 9530

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG
Special weather statement, Aug 25, 6:21 PM CST, 49 minutes before
Special Weather Statement
National Weather Service Wichita KS
721 PM CDT Fri Aug 25 2023

KSZ032-260045-
Russell KS-
721 PM CDT Fri Aug 25 2023

...A strong thunderstorm will impact portions of northwestern Russell
County through 745 PM CDT...

At 720 PM CDT, Doppler radar was tracking a strong thunderstorm near
Emmeram, moving northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Gorham and Paradise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3913 9904 3913 9890 3895 9878 3887 9904
TIME...MOT...LOC 0020Z 236DEG 24KT 3900 9905

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

KLEINSASSER
Special weather statement, Aug 25, 6:59 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
759 PM CDT Fri Aug 25 2023

KSZ032-033-260200-
Russell KS-Lincoln KS-
759 PM CDT Fri Aug 25 2023

...Strong thunderstorms will impact portions of northern Lincoln and
northern Russell Counties through 900 PM CDT...

At 758 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lucas to 5 miles north of Gorham. Movement
was east at 20 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Russell, Lucas, Gorham, Sylvan Grove, Luray, Barnard, Paradise,
Waldo, Ash Grove, Russell Airport, and Wilson Lake.

This includes Interstate 70 between Mile Markers 175 and 187.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3922 9793 3918 9793 3877 9904 3913 9904
      3913 9849 3922 9849
TIME...MOT...LOC 0058Z 276DEG 17KT 3911 9854 3897 9901

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

BAERG

The radar

The Dodge City radar (KDDC), 159 km away, was scanning. The volume nearest the first event began at 01:11 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
August 25, 7:10 PM CST to 7:11 PM CST
Where
Russell County, 0.54 mi E of (Rsl)russell Muni Ar
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
38.870, -98.810

ASOS measured a gust to 61 mph which was the peak through that time period.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1133345.